[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 8, 1993

Anticholinergic Drug Use and Bowel Function in Nursing Home Patients

Author Affiliations

From the Program for the Analysis of Clinical Strategies, Gerontology Divisions, Departments of Medicine, Brigham and Women's Hospital and Beth Israel Hospital, and the Claude Pepper Geriatric Research and Training Center, Harvard Medical School, Boston, Mass. Drs Beers and Everitt are now with UCLA School of Medicine, Los Angeles, Calif, and Smith-Kline Beecham Laboratories, Philadelphia, Pa, respectively.

Arch Intern Med. 1993;153(5):633-638. doi:10.1001/archinte.1993.00410050067009
Abstract

Background:  We sought to measure the relationship between the use of anticholinergic drugs and bowel dysfunction in nursing home patients.

Methods:  The study population consisted of 800 residents (average age, 84.7 years; range, 65 to 105 years) from 12 intermediate-care facilities in Massachusetts. Patient characteristics and actual medication use were documented during a 1-month observation period. Neuropsychological and functional testing was performed on all residents receiving psychoactive medications. Constipation was assessed by measuring the frequency of laxative use.

Results:  Laxatives were used daily by 74% of residents; 45% received more than one laxative a day. After adjusting for potential confounding by logistic regression modeling, we found that daily laxative use was significantly more common in residents taking highly anticholinergic antidepressants such as amitriptyline (odds ratio, 3.12), diphenhydramine (odds ratio, 2.18), highly anticholinergic neuroleptics such as thioridazine (odds ratio, 2.01), and in the very old (odds ratio, ≥85 years=2.23). Gender, decreased functional status, impaired cognitive function, and the use of benzodiazepines or antiparkinsonian agents were not associated with increased use of laxatives.

Conclusions:  A strong association exists in institutionalized elderly between the use of specific anticholinergic medications and constipation, as reflected in the increased use of laxatives. This effect was not seen with nonanticholinergic sedatives, nor was it explained by the patients' cognitive or functional status. These drugs may be responsible for substantial iatrogenic effects on bowel function in elderly patients.(Arch Intern Med. 1993;153:633-638)

×